3 Prescription Drugs That Can Harm Your Veneers

Veneers can hide dental imperfections such as stains, uneven teeth, chips, cracks, and gaps. While veneers are typically resistant to everyday wear and tear, there are certain prescription drugs that may have a negative affect on them. Here are three prescription medications that can harm dental restorations such as veneers, and what you can do to minimize the risk:

Allergy Drugs

Prescription allergy medications work well to stop a runny nose, watery eyes, and sneezing. Because they can also lead to diminished salivary gland dysfunction, they may also contribute to a dry mouth. When your mouth is too dry because of low saliva production, gingivitis-producing bacteria can build up in your mouth.

If not washed away, you may be at a heightened risk for developing periodontitis, a severe form of gum disease. If periodontitis is not treated promptly, damage to your gum tissue and underlying bone can occur, which can cause your veneers to look uneven.

If you take prescription allergy medications, drink plenty of water to help maintain hydration inside your mouth. Try to avoid caffeinated beverages and limit your consumption of alcohol, as these can cause your oral tissues to dry out. 

Beta Blockers

Beta blockers are prescribed to manage high blood pressure, heart arrhythmias, migraines, and sometimes, panic disorders. These medications, like allergy drugs, can lead to a dry mouth, which can harm your veneers. In addition to this, beta blockers can alter the way your capillaries manage your blood circulation, including the circulation inside your mouth.

If you take beta blockers and notice that your gums are bleeding or receding, or if your mouth is extremely dry, tell your dentist and your physician. Your dentist can prescribe an enzymatic mouthwash to help keep your gums healthy, and your physician can lower your beta blocker dosage, or prescribe a different medication that is less likely to produce problems with your teeth and gums.


Estrogen helps keep your gums and the bones that support your teeth healthy. If you are nearing menopause, or if you take anti-estrogen medications because of a health problem, you may be at risk for gum disease and oral bone destruction.

This can cause problems with your teeth and dental veneers. If your oral problems are severe, your veneers may even need to be removed or replaced. When the bones that support your natural teeth get destroyed because of medications or health problems, your teeth and dental restorations may suffer. If you take anti-estrogens, talk to your physician about increasing your dietary intake of Vitamin C, which may help keep your teeth and gums healthy.

If you have dental veneers and take any of the above medications, work with both your dental professional and physician to develop a plan of care that will help protect your mouth. When medication side effects are recognized and addressed early on, you are less likely to experience complications such as periodontitis, tooth loss, and problems with your dental restorations.